Texas, 2017High Wind in Texas, January 18 to 23, 2017
January 18 to 23, 2017 · NWS MAF · 7 events in 3 counties and zones
A pair of upper level troughs grazed the region and resulted in high winds across the Guadalupe and Davis Mountains, in addition to portions of the west Texas plains.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A pair of upper level troughs grazed the region and resulted in high winds across the Guadalupe and Davis Mountains, in addition to portions of the west Texas plains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 18, 9:33 PM MST, 5 minutes earlier.
Area forecast discussion, Jan 18, 9:33 PM MST, 5 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1033 PM CST Wed Jan 18 2017
.DISCUSSION...
The latest Aviation Discussion is included below.
&&
.AVIATION...
VFR conditions will prevail areawide tonight. Fog may form late
tonight, but surface winds of 5 to 10kt will provide enough mixing
to keep fog light and will not mention at any terminals. Southwest
to west winds will increase around 19/15Z, but will rise to 20 to
25kt sustained around 19/18Z, with gusts as high as 35kt. Winds
will decrease at most terminals by 20/00Z.
&&
.PREV DISCUSSION... /issued 520 PM CST Wed Jan 18 2017/
UPDATE...
Issued update to have the High Wind Warning start earlier.
DISCUSSION...
Latest model guidance is showing that high winds will likely start
in the higher elevations of the Guadalupe Mountains this evening
with winds increasing in the lower elevations on Thursday. The
High Wind Warning is now starting at 00z to account for the
earlier arrival of the high winds.
AVIATION...
VFR conditions are expected to prevail overnight, although there is
an outside chance MVFR fog will form at some of the terminals. Will
leave mention of fog out for now since it appears surface winds will
keep enough mixing going to prevent much fog from developing.
Southwest to west winds will increase at all terminals Thursday
prior to 19/18Z. Sustained winds of 20 to 25kt, and gusts near
35kt, will be possible at all sites through the afternoon.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 42 68 43 67 / 0 0 0 0
Carlsbad 40 66 41 63 / 0 0 0 10
Dryden 44 73 45 73 / 0 0 0 0
Fort Stockton 42 70 44 70 / 0 0 0 0
Guadalupe Pass 35 54 36 52 / 0 0 0 20
Hobbs 37 64 39 60 / 0 0 0 0
Marfa 28 60 29 60 / 0 0 0 0
Midland Intl Airport 41 67 43 66 / 0 0 0 0
Odessa 42 65 42 65 / 0 0 0 0
Wink 38 68 39 64 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until 5 AM MST Friday for Guadalupe Mountains
of Eddy County.
TX...High Wind Warning until 6 AM CST /5 AM MST/ Friday for
Davis/Apache Mountains Area-Guadalupe Mountains.
&&Hazardous weather outlook, Jan 18, 4:20 PM MST, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
520 PM CST WED JAN 18 2017
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-192330-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
520 PM CST WED JAN 18 2017 /420 PM MST WED JAN 18 2017/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO, SOUTHWEST TEXAS AND WESTERN TEXAS.
.DAY ONE...TONIGHT
WESTERLY WINDS WILL INCREASE IN THE HIGHER ELEVATIONS OF THE
GUADALUPE AND DAVIS MOUNTAINS TONIGHT AND EARLY THURSDAY MORNING.
THESE STRONGER WINDS COULD BRIEFLY AFFECT THE LOWER ELEVATIONS OF THE
GUADALUPES TOO. A HIGH WIND WARNING IS IN EFFECT THROUGH TONIGHT
FOR THE GUADALUPE MOUNTAINS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A HIGH WIND WARNING IS IN EFFECT THURSDAY MORNING THROUGH FRIDAY
MORNING FOR THE DAVIS MOUNTAINS ABOVE 6500 FT, AND THE GUADALUPE
MOUNTAINS. WEST WINDS OF 40 TO 55 MPH WITH GUSTS 60 TO 70 MPH ARE
EXPECTED. ALSO, IT WILL BE WINDY ACROSS THE PLAINS THURSDAY AND
FRIDAY WITH GUSTS OF 35 TO 45 MPH.
THE POTENTIAL FOR HIGH WINDS TO EXTEND FROM FRIDAY AFTERNOON INTO
THE WEEKEND IS INCREASING FOR THE GUADALUPE AND DAVIS MOUNTAINS.
AS A RESULT OF THE STRONGER WINDS SEVERE TURBULENCE WILL BE FAVORED
IN VICINITY OF THE MOUNTAINS MAKING FOR DANGEROUS LOW LEVEL FLIGHT
CONDITIONS FOR LIGHT AIRCRAFT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT, ALONG WITH OTHER WATCHES, WARNINGS, ADVISORIES,
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND, CAN BE FOUND ON THE INTERNET AT...
HTTP://WEATHER.GOV/MIDLAND
High Wind, Guadalupe Mountains of Culberson County
- When
- January 18, 9:38 PM MST to January 22, 2:38 AM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- RAWS
An extended period of high winds occurred in the higher elevations of the Guadalupe Mountains, with westerly winds of 40-50 mph sustained and frequent gusts over 60 and 70 mph.
High Wind, Guadalupe Mountains of Culberson County
- When
- January 18, 9:47 PM MST to January 22, 1:26 AM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 74 kt (85 mph) measured gust
- Reported by
- Mesonet
Westerly winds gusted as high as 85 mph at the Guadalupe Mountains National Park's Pine Springs Mesonet during an extended period of high winds there.
High Wind, Guadalupe Mountains of Culberson County
- When
- January 18, 10:51 PM MST to January 21, 9:51 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- ASOS
Sustained westerly winds at times over 60 mph accompanied gusts as strong as 81 mph through Guadalupe Pass.
High Wind, Davis / Apache Mountains Area
- When
- January 19, 8:10 AM CST to January 22, 7:25 AM CST
- Where
- Davis / Apache Mountains Area forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- State Official
Strong westerly winds of 40-50 mph sustained, with gusts as high as 74 mph, occurred at the McDonald Observatory over an extended period of time.
High Wind, Guadalupe Mountains of Culberson County
- When
- January 20, 12:52 AM MST to January 21, 7:52 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- Mesonet
High Wind, Reeves County and Upper Trans Pecos
- When
- January 21, 3:35 PM CST to January 22, 2:57 AM CST
- Where
- Reeves County and Upper Trans Pecos forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
Roof torn off church at 3rd and Hickory Street in Pecos. Multiple trees uprooted in Pecos, and power out citywide.
High Wind, Davis / Apache Mountains Area
- When
- January 22, 9:35 PM CST to January 23, 6:35 AM CST
- Where
- Davis / Apache Mountains Area forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Debris Flow in California, January 18 to 24, 20173 deaths · 19 injured · $2.8 million · 86 kt wind · 44 events
- Heavy Snow in Idaho, January 18 to 19, 2017$100 million · 5 events
- Heavy Snow in Oregon, January 18 to 19, 2017$100 million · 4 events
- Flash Flooding in Texas, January 18, 2017$500,000 · 3 events
- Flooding and Heavy Rain in California, January 18 to 22, 2017$150,000 · 24 events
- Tornado in Texas, January 18, 2017$50,000 · EF1 · 1 event
- High Wind and Strong Wind in California, January 18 to 22, 2017$76,000 · 53 kt wind · 9 events
- Flash Flooding and Debris Flows in California, January 18 to 22, 201750 kt wind · 28 events
- High Surf in Hawaii, January 18 to 20, 201713 events
- Heavy Snow and Winter Weather in California, January 18 to 20, 20177 events
- Heavy Snow in Idaho, January 18 to 19, 20176 events
- Heavy Snow and Winter Weather in Nevada, January 18 to 23, 2017$2,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 666817, 666828, 666824, 666835, 666818, 666860, 666861.